COVID-19: Our Detox is open and we are taking all necessary safety precautions. Click to Find Out More

24/7 Help

(617) 657-2877

Heroin Overdose

Every year, thousands of people suffer fatal overdoses from heroin and other opioids. If you or a loved one is struggling with heroin abuse, you need to get help before this addiction becomes fatal. To help you understand the risks of this drug, here is a guide to heroin overdoses.

What is a heroin overdose?

A heroin overdose is when someone takes more heroin than their body can handle. This drug slows down the functioning of your body, and if you have too much in your system, it can cause you to stop breathing.

What causes someone to overdose on heroin?

Ultimately, people overdose on heroin because they use too much of the drug. Taking too much opioid-like heroin will cause respiratory issues that will make it difficult to breathe. Overdosing on heroin can also be caused due to psychological issues. People turn to drugs for all sorts of reasons, but childhood trauma, in particular, increases the risk of substance abuse and by extension the risk of a heroin overdose.

Additional factors that can increase someone’s risk of a heroin overdose include the following:

  • Using heroin along with other depressants such as alcohol or benzos.
  • Taking the regular dose after a period of abstinence.
  • Taking pure heroin, when your body is used to cut or diluted heroin.
  • Speedballing which involves mixing heroin and cocaine.
  • Accidentally ingesting heroin mixed with Fentanyl or other stronger drugs.
  • Using heroin when you have a condition like the flu or asthma which compromises your breathing.
  • Having a condition like HIV or hepatitis which weakens your immune system.

How much heroin does it take to overdose?

The amount of heroin required for a fatal overdose varies. Age, gender, weight, and personal tolerance all play a role in how this drug affects your body. The presence of other drugs can also affect the risk of a heroin overdose. For instance, mixing heroin with alcohol or other depressants increases the risk of death due to respiratory failture.

Someone who uses heroin on a regular basis tends to have a higher tolerance than someone who never uses this drug, and sadly, many people suffer fatal overdoses when they relapse after treatment. This happens when someone takes the same dose as they used to, but because their tolerance has reduced, the “regular dose” ends up being fatal.

Heroin overdose statistics

Opioid overdoses including both heroin overdoses and overdoses from synthetic opioids more than doubled from 2010 to 2017.

  • In 2010, 21,088 people in the United States died from an opioid overdose.
  • In 2017, 47,600 people died from an opioid overdose.
  • In 2018, the number of overdoses decreased slightly to 46,802.

When you just look at heroin overdoses, the increase over the last 20 years is shocking.

  • In 1999, there were 1,960 heroin overdoses.
  • In 2018, there were 14,996 heroin overdoses.

If someone overdoses and survives, they are more likely to have a fatal overdose in the future. Research from Delaware shows the following stats:

  • Half of the people who die from a heroin overdose had a nonfatal overdose in the past.
  • 52% of fatal heroin overdoses occurred in people who had visited the ER for heroin in the last three months.

What happens to your body when you overdose on heroin?

A heroin overdose leads to the following physical symptoms:

  • Contracted pupils
  • Slack or droopy muscles
  • Appearing to fall asleep or nod in and out of consciousness
  • Unresponsive to outside stimulus
  • Itchy skin
  • Slurred speech if still conscious
  • Very slow breathing
  • Bluish or ashy looking skin tone
  • Clammy skin
  • Choking sounds like a death rattle — if someone is sleeping, this may sound like very loud snoring
  • Vomiting
  • Erratic heart rate

In the long term, heroin addiction can cause severe damage to the body and the brain. Brain damage may affect decision-making skills, executive functioning, and how someone responds to stress.

What should you do if you think someone may have overdosed on heroin?

If you think someone is having a heroin overdose, get help immediately by calling 911. If you have Narcan—the medication designed to reverse the effects of an opioid overdose—give it to the person overdosing immediately.

Is there heroin overdose treatment?

Naloxone can reverse opioid and heroin overdoses. Sold under the name Narcan, this drug is an opioid receptor antagonist, and it sticks to opioid receptors so that heroin cannot activate them.

Anyone can give someone Naloxone to stop a heroin overdose, and this drug comes in a few different forms. Evzio contains this medicine in a hand-held auto-injector that delivers a dose into the person’s muscle. There is also a Narcan nasal spray that can also stop a heroin overdose.

How can you prevent heroin overdose?

The most effective way to prevent a heroin overdose is to never do this drug. But when someone is struggling with opioid use disorder, they typically cannot just stop using on their own. This doesn’t mean that they lack discipline. It simply means that heroin is incredibly addictive, and to get past substance abuse, people need support.

If you know someone who is struggling with heroin abuse, reach out and offer them support. Knowing that someone cares can often convince a user to take the first step toward recovery. Consider conducting an intervention by gathering loved ones together to confront the user and convince him/her to seek help.

Tragically a previous overdose substantially increases someone’s risk of having a fatal heroin overdose. If you know someone who has experienced a heroin overdose, urge them to get help. If they take medication for their opioid abuse disorder, they are a lot less likely to have a fatal heroin overdose in the future.

Do not wait to get help for yourself or your loved ones. One bad experience can end someone’s life forever. Reach out before it’s too late. Treatment for heroin addiction is the best way to prevent a heroin overdose.

To learn more, contact Bedrock Recovery Center today. We can guide you through the recovery process and help you get past your heroin addiction.

Ready to make a change? Talk to a specialist now.